This patient presents with the classic signs of neuroleptic malignant syndrome (NMS): muscle rigidity, hyperpyrexia, autonomic instability (tachycardia, tachypnea, hypertension), and altered mental status. NMS is most frequently associated with typical antipsychotics, especially the high-potency neuroleptics (haloperidol, fluphenazine, trifluoperazine), but it has also been reported with low-potency neuroleptics (chlorpromazine, thioridazine) and even the atypical antipsychotics (risperidone, clozapine, olanzapine, etc.). Symptoms usually develop within two weeks of neuroleptic therapy but may also be precipitated by dose escalation or medication change, which is consistent with the reported change in therapy one week prior to presentation.
The previous medication, causing significant weight gain, was most likely clozapine or olanzapine. Combining his past history of atypical antipsychotic treatment with probable neuroleptic therapy causing NMS, the patient is most likely being treated for schizophrenia. His immediate treatment will involve stopping the causative agent as well as starting medical management with dantrolene and bromocriptine. Dantrolene prevents calcium release from the sarcoplasmic reticulum of skeletal muscle, producing muscle relaxation. Bromocriptine, a dopamine D2 agonist, is believed to act by targeting the dopamine receptor blockade caused by NMS-associated drugs.
Major Takeaway: NMS, which is classically associated with typical antipsychotics used to treat schizophrenia and Tourette syndrome, presents with muscle rigidity, myoglobinuria, hyperpyrexia, autonomic instability, and altered mental status. Treatment options include dantrolene, a skeletal muscle relaxant, and bromocriptine, a dopamine agonist.
Lead Image: Dreamstime
Osmosis © 2016 Osmosis